Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 85, NWS Midland/Odessa, TX

October 9, 2022Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 9, 2022, 11:29 PM CDT for Pecos County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2022, 11:29 PM CDT (04:29 UTC)
Expired
Oct 10, 2022, 1:30 AM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WGUS54 KMAF 100429
FFWMAF
TXC371-100630-
/O.NEW.KMAF.FF.W.0085.221010T0429Z-221010T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1129 PM CDT Sun Oct 9 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Pecos County in southwestern Texas...

* Until 130 AM CDT.

* At 1129 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Pecos County

This includes the following streams and drainages...
  Nineteen Draw, Sixshooter Draw and Comanche Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3083 10289 3088 10280 3101 10272 3093 10259
      3083 10261 3075 10278 3076 10287

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry
1 follow-up statement
381 
WGUS74 KMAF 100449
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1149 PM CDT Sun Oct 9 2022

TXC371-100630-
/O.CON.KMAF.FF.W.0085.000000T0000Z-221010T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
1149 PM CDT Sun Oct 9 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT MONDAY FOR 
CENTRAL PECOS COUNTY...

At 1149 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1.5 and 2.5 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly, especially on I-10 east of Fort Stockton.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Pecos County

This includes the following streams and drainages...
  Nineteen Draw, Sixshooter Draw and Comanche Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3083 10289 3088 10280 3101 10272 3093 10259
      3083 10261 3075 10278 3076 10287

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 6:25 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Oct 9, 6:25 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT Sun Oct 9 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 133 PM CDT Sun Oct 9 2022

Upper low located over Srn AZ/Nrn Mexico this morning will wobble
around today and tonight. This low will open up into a trough Monday
before weakening late Monday night as a new low develops off Srn CA.

Heavy showers and thunderstorms are likely through Monday night.
Rain should begin out west and move east across the area tonight and
Monday. Flood Watch in effect this afternoon until 12z Tuesday for
most of the region.  Had some showers move across NW Permian Basin
this morning with a few on radar this afternoon. Coverage should
increase through late afternoon and tonight. MAF 12z PW was 1.0
inches and should be on the increase.  While the potential for
locally heavy rain exists there will be locations that receive none.
By early Tuesday morning some locations could receive 1 to 2 inches
of rain. Some disagreement in the models as to whether tonight or
Monday will have the best chance of rain, needless to say pops are
high both periods.

Temperatures will be moderated by ample rain/clouds with daytime
highs cooler than normal. E wind early becoming more SE/S during the
day.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 133 PM CDT Sun Oct 9 2022

Most of the excitement is in the short term forecast. On Tuesday,
the trough responsible for all of our rainfall will lift north and
out of our area, with thickness increasing upon it's departure.
Southerly surface winds and the increase in thickness will bring
about temperatures near normal in the upper 70s and low 80s Tuesday
afternoon. Given these warmer temperatures and lingering energy from
the trough, isolated thunderstorms will be possible in the afternoon
hours across the Permian Basin and down into the Davis Mountains.
Not much is expected, including limited QPF, and after the lingering
storms on Tuesday we should remain dry through the end of the work
week.

The warming pattern will continue into Wednesday as temps soar to
the 80s under clear skies, around 5 degrees above normal. Temps will
cool for Thursday as an upper trough passes over the Mid-West,
sending a cold front down late Wednesday. This front won't be very
strong, only cooling us a few degrees compared to Wednesday, and
we'll rebound to the upper 70s and low 80s by Friday under weak
ridging and southerly surface flow. The next event looks to begin
near the end of the week as an upper low falls back into place over
Southern AZ/Baja CA, the same spot as the low responsible for our
precip at the beginning of the week. Models are handling this upper
pattern poorly, with the GFS bringing the low in faster with
precipitation as early as Friday evening and the ECMWF quite a bit
slower with precipitation arriving late Sunday/early Monday. This
will be something to watch, but currently have isolated POPs in for
the weekend given the large spread between models. Temperatures in
the Fri-Sun period will also vary greatly depending on this pattern,
so stay tuned.

&&

.AVIATION...
(00Z TAFS)
Issued at 620 PM CDT Sun Oct 9 2022

The current forecast has strong rain chances over the next 24
hours. The way it is expected to occur though is areas of showers
and storms developing with periods of quiet for several hours. It
will be difficult to determine the timing and location of the
convection so will leave it out of the TAFs and amend as needed.
The most likely sites to see TS in the next 6 hours is MAF and
FST.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               58  77  60  81 /  60  70  50  10
Carlsbad                 55  72  55  79 /  50  70  40   0
Dryden                   61  80  61  81 /  40  60  40  10
Fort Stockton            57  77  58  81 /  60  70  50  10
Guadalupe Pass           51  66  53  70 /  40  80  50  10
Hobbs                    54  71  55  77 /  70  70  50  10
Marfa                    48  71  49  75 /  60  70  70  10
Midland Intl Airport     58  74  59  79 /  60  70  50  10
Odessa                   59  74  60  78 /  60  70  50  10
Wink                     58  74  58  80 /  60  70  50  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Tuesday morning for Andrews-Borden-Central
     Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
     Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio
     Valley-Reagan-Reeves County Plains-Scurry-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

NM...Flood Watch through Tuesday morning for Central Lea County-Eddy
     County Plains-Guadalupe Mountains of Eddy County-Northern
     Lea County-Southern Lea County.

&&

SHORT TERM...72
LONG TERM....88
AVIATION...10
Hazardous weather outlook, Oct 9, 1:37 PM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Sun Oct 9 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-101845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
137 PM CDT Sun Oct 9 2022 /1237 PM MDT Sun Oct 9 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible mainly west of the Pecos today and north
of I-20 tonight. Any storms that do develop will be accompanied by
frequent lightning, small hail, gusty winds, and brief, heavy
rainfall. A Flood Watch is in effect this afternoon and tonight for
Southeast New Mexico and most of West Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rainfall though Monday night may result in localized flash
flooding. A Flood Watch is in effect though Monday night for
Southeast New Mexico and most of West Texas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 3:15 AM CDTAreal Flood AdvisoryMAFPecos3 hr
Oct 10, 7:23 AM CDTRiver Flood WarningMAFPresidio23 hr
Oct 10, 1:41 PM CDTRiver Flood WarningMAFPresidio17 hr
Oct 10, 3:37 PM CDTSpecial Weather StatementMAFJeff Davis38 min
Oct 10, 3:56 PM CDTSpecial Weather StatementMAF49 min
Oct 10, 4:35 PM CDTSpecial Weather StatementMAFReeves40 min
Oct 10, 5:15 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Pecos, Reeves60 min
Oct 10, 5:41 PM CDTSevere Thunderstorm WarningMAFPecos49 min
Oct 10, 5:55 PM CDTSpecial Weather StatementMAFTerrell50 min
Oct 10, 6:26 PM CDTAreal Flood AdvisoryMAFPecos2 hr
Oct 10, 6:37 PM CDTSevere Thunderstorm WarningMAFPecos38 min
Oct 10, 6:43 PM CDTSpecial Weather StatementMAFPecos47 min
Oct 10, 6:49 PM CDTAreal Flood AdvisoryMAFMitchell83 min
Oct 10, 6:49 PM CDTAreal Flood AdvisoryMAFPecos116 min
Oct 10, 6:57 PM CDTSpecial Weather StatementMAFCrane48 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.